Suboxone is useful in the treatment of opioid addiction, because it contains the active medication buprenorphine, which reduces cravings and withdrawal symptoms. While Suboxone is a beneficial medication, it can come with some side effects, as is the case with most prescription medications. Before taking Suboxone, it is common for people to wonder about side effects and ask questions like, “Does Suboxone make you gain weight?” Learn some answers, as well as what else to expect when you take Suboxone, below.
Does Suboxone Cause Weight Gain?
So, is weight gain a side effect of buprenorphine? People commonly ask about weight gain when starting new medications, including Suboxone. The topic of Suboxone and weight gain is quite common, because it is not unusual for people to gain some weight when they start treatment for opioid addiction.
Researchers have conducted studies to determine if Suboxone weight gain is prevalent. One recent study found that patients taking Suboxone gained an average of nearly 5 kilograms (about 10 pounds) over a 4-month period, because of an increase in appetite.
While patients in the study did gain weight, other studies with patients taking Suboxone have not shown an increase in weight. It is possible that weight gain occurs not because of Suboxone but because people develop healthier eating habits, and gain needed weight, when in recovery from opioid addiction.
Some studies have shown that patients taking medications like Suboxone while recovering from opioid addiction are more likely to crave sweets and fast foods. While this can contribute to increases in weight, working with a nutritionist and developing healthy eating habits can prevent Suboxone weight gain. Again, it is likely not the Suboxone itself that contributes to weight gain, but rather the changes in eating habits that occur when people enter treatment.
Can Suboxone Cause Fluid Retention?
Weight gain during Suboxone treatment is likely a result of improved eating habits and not the medication itself, but there may be a possibility of fluid retention with Suboxone. Peripheral edema (swelling caused by fluid retention in the legs, feet, and hands) is listed as a potential adverse reaction to Suboxone.
Fluid retention is possible with Suboxone, but this side effect is rare. If you experience Suboxone weight gain, it might be due to temporary fluid retention from edema. It is important to discuss this and any other side effects with your Suboxone doctor.
In most cases, the answer to the question, “Can Suboxone make you gain weight?” is no. It may lead to fluid retention in rare cases, but most of the time, weight gain while taking Suboxone is a result of improved eating habits while in treatment, which is beneficial for many patients. Increases in fast food intake during addiction treatment may lead to unhealthy weight gain, but this behavior can be corrected and is not a direct side effect of Suboxone.
Does Suboxone Make You Lose Weight?
Weight gain may not be a common side effect of Suboxone, but some people may wonder if Suboxone and weight loss is a possibility. Weight loss is not a commonly-reported side effect of Subxone treatment, so if you experience weight loss while using this medication, it is likely a result of some other factor.